Prep for USMLEPrep for USMLE
         Forum      |     Resources New Posts   |   Register   |   Login





 DM1  



Post Reply  
  • 0/5
  • 1
  • 2
  • 3
  • 4
  • 5


Author4 Posts
  #1

An 8-year-old male presents to the emergency department with decreased mental status. His mother states that she has noticed he has been drinking and urinating more frequently over the past several weeks. He was hard to wake up this morning and complained of abdominal pain. Physical examination reveals an afebrile drowsy male with clear airways and mild tachycardia. Mucous membranes are dry and his lips are cracked. His abdomen is mildly tender to palpation diffusely, but there is no rebound or guarding.
Laboratory evaluation reveals a glucose of 560 mg/dL
and potassium of 5.9 mEq/L.
An arterial blood gas analysis reveals a pH of 7.18.
A urinalysis is positive for ketones and glucose.
CT scan of the abdomen is normal.
A chest x-ray film is clear. Two hours after initiation of treatment the physician adds potassium to the patient's IV fluids. Which of the following best explains this therapeutic decision?
a)Acidosis causes extracellular depletion of potassium
b)Hyperglycemia causes potassium to shift to the extracellular space
c)Hyperkalemia will protect the patient against dysrhythmias
d) Hypokalemia will result as acidosis is corrected
e) Potassium should not have been added to the IV fluids





  #2

d


  #3

(D)


  #4

nod





Bookmark and Share



This thread is closed, so you cannot post a reply.



Login or Register to post messages








show Similar forum topics

DM1 vs DM2 differences question
NSIM of DM1 ?
show Related resources









Advertise | Support | Premium | Contact